Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Can gabapentin cause slurred speach?

User rating for this question
Excellent
Answered by
Practicing since : 2007
Answered : 1201 Questions
Question
Can gabapentin cause slurred speach?
Posted Mon, 9 Sep 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Jorge Brenes-Salazar 14 minutes later
Brief Answer:
Yes

Detailed Answer:
Dear patient,

Indeed, gabapentin can cause drowsiness and slurred speech, particularly at high doses over 900 mg daily or in patients with kidney failure, or when combined with other sedatives/hypnotics.

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
 
Follow-up: Can gabapentin cause slurred speach? 2 minutes later
So it can mimic a seizure?
 
 
Answered by Dr. Jorge Brenes-Salazar 59 minutes later
Brief Answer:
Yes

Detailed Answer:
Yes, slurred speech is one of the basic criteria to suspect an acute stroke, but there are usually other localized signs of neurologic impairment. If it is due to the medication, holding it would make symptoms resolve if they are causally related
Above answer was peer-reviewed by
 
Follow-up: Can gabapentin cause slurred speach? 8 minutes later
so what are you saying?
 
 
Answered by Dr. Jorge Brenes-Salazar 14 minutes later
Brief Answer:
Sorry about the confusion

Detailed Answer:
Sorry, for some reason I thought you were asking me about mimic of a stroke not seizure; actually, slurred speech would be a HIGHLY UNLIKELY manifestation of a seizure.


Hope that answers the second specific query

Best regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor